California, 2019

Hail and Lightning Strikes in California, March 10, 2019

March 10, 2019 · NWS MTR · 5 events in 1 county or zone

An upper low off the coast triggered widespread showers and isolated thunderstorm across the region on March 10th. One storm over the South Bay produced considerable small hail in San Jose along with lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

An upper low off the coast triggered widespread showers and isolated thunderstorm across the region on March 10th. One storm over the South Bay produced considerable small hail in San Jose along with lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 10, 3:28 PM PST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 10, 3:28 PM PST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
428 PM PDT Sun Mar 10 2019

.SYNOPSIS...An upper level low just offshore will continue to
produce isolated to scattered showers and the potential for a
thunderstorm or two through the evening. Dry conditions return for
Monday before another weak system moves across the region on
Tuesday. Most locations will see little to no precipitation as the
system passes on Tuesday. High pressure will build over the West
Coast for the remainder of the week and into next weekend
resulting in a warming and drying trend.

&&

.DISCUSSION...as of 02:17 PM PDT Sunday...A mid/upper level low
remains just about 125 miles of of the San Mateo coastline this
afternoon. This has resulted in isolated to scattered showers
across the region through the today with even one lightning strike
recently detected just west of San Francisco. Showers and the
potential for an isolated thunderstorm or two will remain possible
through the afternoon and evening. The more convective showers
will also produce very small hail and brief heavy downpours. As
the low shifts southward through the evening, rain showers will
diminish from north to south and come to an end late in the night.

As drier and colder air advects into the region, temperatures will
fall into the 40s near the coast and in most urban locations while
middle/upper 30s cannot be ruled out in the region's cooler valleys.
Dry weather is forecast across the entire region Monday ahead of one
last weak system that will push inland on Tuesday. The forecast
models are in good agreement with very little to no measurable
precipitation associated with this passing system. However, cannot
rule out very light rain or drizzle as the frontal boundary passes
through Tuesday morning.

A region-wide drying trend will begin on Wednesday as a ridge of
high pressure builds over the West Coast. By late week, temperatures
will likely warm to above seasonal averages as the air mass aloft
warms. Heading into the upcoming weekend, daytime temperatures may
warm well into the middle/upper 60s to even lower/middle 70s across
the interior.

&&

.AVIATION...As of 04:28 PM PST Sunday...For 00z tafs. VFR
prevailing with scattered showers into this evening. Have observed
several lightning strikes this afternoon in the Oakland area and
north of San Jose along with reports of small accumulating hail,
mainly in the East Bay. Isolated thunderstorms will remain
possible around the Bay Area over the next couple of hours before
diminishing. Therefore kept VCTS in the Bay Area tafs until 02z.
Cigs/vis may lower in thunderstorms and winds will become
variable. Cigs have generally been around 3,000-6,000 ft AGL and
are expected to improve overnight with mainly clear skies expected
by tomorrow. Winds to remain generally light through the period.

Vicinity of KSFO...VFR. Isolated thunderstorms to remain possible
until around 02z with showers in the vicinity until late tonight.
Winds may become more variable during passing thunderstorms/showers
along with lowering cigs/vis. Skies to gradually clear into
tomorrow morning along with light winds overnight.

SFO Bridge Approach...Similar to KSFO except more showers on
approach to the south.

Monterey Bay Terminals...VFR to brief MVFR possible under passing
showers. Shower activity possible through early this evening with
a stray thunderstorm possible. Light winds through the period with
skies clearing out tonight.

&&

.MARINE...as of 01:59 PM PDT Sunday...Upper low moving southward
across the waters this afternoon and evening will bring scattered
showers and isolated thunderstorms today. Breezy southerly winds
along the coast with more variable winds offshore today. Building
high pressure will bring increasing northerly winds across the
waters tonight through the coming days, possibly reaching gale
force gusts late Tuesday. A longer period northwest swell will
continue through the coastal waters through Monday as a shorter
period west swell dissipates.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: RGass
AVIATION: AS
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Special weather statement, Mar 10, 1:26 PM PST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service San Francisco CA
226 PM PDT SUN MAR 10 2019

CAZ508-510-102200-
East Bay Interior Valleys-San Francisco Bay Shoreline-
226 PM PDT SUN MAR 10 2019

...A CONVECTIVE SHOWER WILL AFFECT NORTHWESTERN ALAMEDA AND
NORTHWESTERN CONTRA COSTA COUNTIES...

At 224 PM PDT, a convective rain shower was located over Piedmont,
or near Berkeley, moving northwest at 15 mph.

Winds in excess of 30 mph and small hail are possible with this
storm. Hail may cover the roadways and result in difficult driving
conditions.

Locations impacted include...
Oakland, Berkeley, Richmond, San Leandro, Alameda, Walnut Creek, San
Rafael, Martinez, San Pablo, Lafayette, El Cerrito, Castro Valley,
Hercules, Albany, Pinole, Orinda, Moraga, Piedmont, Emeryville and
Tara Hills.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 3805 12216 3784 12204 3781 12213 3787 12218
      3793 12211 3797 12216 3788 12220 3790 12226
      3788 12225 3778 12216 3776 12202 3766 12219
      3802 12249 3810 12230 3807 12225 3808 12225
      3811 12228 3811 12227
TIME...MOT...LOC 2124Z 151DEG 19KT 3786 12222

RGass

The radar

The San Francisco radar (KMUX), 20 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 lightning. Local standard time, as filed.

Lightning, Santa Clara

When
March 10, 4:45 PM PST to 4:55 PM PST
Where
Santa Clara County, San Jose
Reported by
Public
Coordinates
37.330, -121.880

A thunderstorm over San Jose produced small accumulating hail and lightning. Circ De Sole in San Jose was canceled due to lightning.

Lightning, Santa Clara

When
March 10, 5:00 PM PST to 5:02 PM PST
Where
Santa Clara County, 1 mi S of San Jose
Reported by
Public
Coordinates
37.316, -121.880

Video on social media showing lightning striking a transformer causing it to explode.

Hail, Santa Clara

When
March 10, 5:15 PM PST to 5:30 PM PST
Where
Santa Clara County, San Jose
Measured
0.25 in hail
Reported by
Public
Coordinates
37.330, -121.880

Multiple reports of small accumulating hail.

Hail, Santa Clara

When
March 10, 5:25 PM PST to 5:35 PM PST
Where
Santa Clara County, San Jose
Measured
0.25 in hail
Reported by
Broadcast Media
Coordinates
37.330, -121.880

Accumulating hail reported in San Jose.

Hail, Santa Clara

When
March 10, 5:35 PM PST to 5:45 PM PST
Where
Santa Clara County, 1.45 mi NE of Burbank
Measured
0.25 in hail
Reported by
Broadcast Media
Coordinates
37.345, -121.901

Media reported hail piling up on Highway 101 in San Jose.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805592, 805597, 805596, 805594, 805593.